Although a study testing bupropion (Wellbutrin®) for treating apathy has recently been completed, there has been no high level study of any drug for treatment of any behavioral or neuropsychiatric symptom in Huntington's disease (HD). Nor is there study on adverse side effects of the drugs commonly used in HD. However experts believe, and families know that available drugs can be helpful. Unfortunately there is little available guidance for doctors or families on when and how to use these drugs, or what side effects to look for.
Lack of guidance leads to opposing problems: Some with HD have too little drug therapy, while others likely have too much . . .
The "too little" problem: Many individuals with HD don't get optimal (which has never been defined) medical care for lots of different reasons. This appears to be true both inside and outside of centers. Symptoms like depression and obsessive-compulsive behaviors appear to be under treated at specialty centers as suggested by study of the European Huntington's Disease Registry. And even if seen by specialists, individuals with HD often do not have frequent follow-up as those with other chronic diseases. Making matters more problematic, many get medical care from generalists who likely don't know what the neuropsychiatric symptoms in HD are, don't know how to ask questions to elicit those symptoms, and are probably not familiar with drugs (or their side effects) that are used by the experts. Any many others don't get to any doctor because because they (and their doctors) believe nothing can be done.
The "too much" problem: Many individuals with HD who get medical care and drug treatment may develop adverse side effects that may not be recognized by their families or physicians. This is particularly true when drug dosages (mostly antipsychotics) are increased to high levels, or when multiple drugs are being used. It is not uncommon for individuals -- as disease progresses -- to be on a long list of drugs at high doses that in turn cause side effects that aren't recognized. Why not recognized? Because it is very hard(probably not possible in most cases) to differentiate adverse side effects of drugs from symptoms of disease progression: worsening cognition, poorer balance, more falls, more choking, apathy, disturbed sleep, etc., and extrapyridamal symptoms or EPS motor symptoms (more on this below) which mimic motor symptoms of HD. Often the only way to know is to taper one drug at a time.
Author's comments: Drug treatment of HD is challenging for doctors and families because it is difficult to assess side effects as the disease progresses. Prevention is best. Don't use too high doses and too many drugs. Once on too many drugs the only way to know whether symptoms are due to the disease or a drug is to gradually decrease dosage (ususally an antipsychotic).
- Always use supportive behavioral strategies first, and if/when a drug is needed continue continue these strategies along-side drugs.
- When a drug is needed, (if not an emergency) start at low dose and go slow.
- The drug chosen should have the fewest side effects. When treating behavioral symptoms, don't automatically jump to an antipsychotic. Olanzapine (Zyprexa®), risperidol (Risperdone) and quetiapine (Seroquel®) are most common antipsychotics used in the U.S. In general antipsychotics will have more adverse side effects than other drugs.
- Lowest dose of any drug that "manages" the symptom is best. Importantly, never expect a symptom to go away completely. Don't increase dosage or add another drug just because the symptom recurs unless it becomes more frequent or severe. This is the most common cause of "too much" drug.
- One way to limit use of too many drugs is to use one that can treat several symptoms. An SSRI like sertraline (Zoloft®) or citalopram (Celexa®), can treat anxiety, depression, irritability, and obsessive-compulsive behaviors. Though these drugs have side effects, they are generally much "safer" than many other drugs used in HD.
Though "best drugs" for behavioral symptoms may vary with stage of disease, Some tricks about specific drugs:
- Re the SSRI drugs: when starting one of these drugs there may be cause more anxiety initially (particularly if not starting with a low dose). Benefit is not felt till later. So don't stop the drug before it can have time to help (weeks). If side effects continue, switch to another SSRI drug (they have same level of benefit, but different side effects).
- In general mood stabilizer drugs (like Valproate) have fewer side effects than antipsychotics. Many experts believe they are helpful, but there is no guidance on how to use this type of drug in HD.
- Re antipsychotic drugs: They are useful drugs for severe behavioral symptoms, but generally have more side effects than the SSRI or mood stabilizer ones. It is very important to use the smallest dose of antipsychotic that "manages" the symptom. Beware high doses or combining antipsychotics, both of which often lead to side effects. Most experts in HD prefer the 2nd generation or atypical antipsychotic drugs. There is some evidence (in other diseases) that Haldol® causes more extrapyramidal (EPS) side effects than other antipsychotics.
- In general benzodiazepines (like clonazepam, lorazepam, etc) shouldn't be used particularly if there is cognitive or motor impairment because of increased risk for confusion and falls. It is sometimes needed short-term for severe symptoms. The exception is Use in late disease stage individuals can no longer walk.
What are ExtraPyramidal Syndrome (EPS) side effect symptoms? Note that these same symptoms mimic those that occur over the course of disease in HD. That is why it is so hard to know when EPS side effects are occurring in HD.
- Slowed voluntary movements: Bradykinesia, or slowing of motor function is an EPS symptom. Bradykinesia impairs walking, talking, swallowing, speech etc. Huntington's causes bradykinesia to start with, and antipsychotic drugs can increase it. It is hard (probably not possible) to know whether it is HD or a side effect of the antipsychotic. The only way to know is to to lower the dose of antipsychotic.
- Involuntary movements: There are several different ones descripted: tardive dyskinesia, dystonia, and akathisia. Akathisia has a prominant emotional component. It is described as a "state of agitation, distress and motor and psychic restlessness". Individuals complain of inner tension, anxiety, an urge to move, an inability to sit still and uncomfortable drawing sensations, Symptoms can include foot shuffling, tapping, rocking, pacing, all of which can increase with stress. Associated agitation can lead to harm to self or others. In HD it is hard to distinguish akathisia from anxiety or agitation. And it can be hard for the inexperienced clinician to distinguish the movements from chorea. The most common cause of akathesia are antipsychotic drugs. It can be caused by adding other drugs to antipsychotics. The treatment is to lower the dose of antipsychotic drug (or particularly if on Haldol®) to change to another antipsychotic.
But what if an antipsychotic is needed for chorea? Often an antipsychotic has been the chosen treatment for chorea particularly if another symptom like irritabilty is present or there is a reason why Xenazine® shouldn't be used or isn't tolerated. Care should be taken to use lowest dose and (my opinion) to avoid Haldol®. In the future with FDA approval of deuterated tetrabenazine this practice may change. With fewer side effects than Xenazine®, and likely fewer adverse side effects than antipsychotics, this new drug may (in my opinion should) change drug treatment of chorea. Also very interesting clinical trial results with this drug that points to its ability to improve slowed movement in HD and tardive dyskinesia, an EPS syndrome. Stay tuned.